June 19, 2006
Novartis recalls cough-suppressant patch
NEW YORK (Reuters) - Novartis AG on Monday began recalling
its Triaminic Vapor Patch cough- suppressant products due to
adverse health effects that could occur if a child ingests the
The company has received eight complaints of reactions
involving ingestion of the product, including reports of a
seizure with a child who accidentally chewed it, the company
intended to be applied to the throat or chest, the company
Consumers who have Triaminic Vapor Patches, which are sold
over the counter, should stop using them immediately, the
consumer health unit of the Swiss company said. The U.S. Food
and Drug Administration echoed that advice.
Other common complaints involving accidental ingestion of
the product can include a burning sensation in the mouth,
headache, nausea and vomiting, the company said.
Novartis said it was conducting the recall with the
knowledge of the FDA.
In a statement, the FDA said the Triaminic Vapor Patch
contained camphor, eucalyptus oil and menthol.
"The reported side effects from swallowing or chewing on
products containing camphor or eucalyptus oils vary from minor
symptoms, such as a burning sensation in the mouth, headache,
nausea and vomiting, to more severe and life-threatening
reactions, such as seizures," the FDA said.
A Novartis spokesman said since 2000 it has sold more than
50 million of the patches in the United States, the largest
market for the product.